Arthritis Home > Drug Interactions With Colchicine
Medications that inhibit a "transporter" known as P-glycoprotein (PGP) can cause the body to be exposed to significantly higher amounts of colchicine. Serious (even fatal) drug interactions are possible.
Different medications vary in their ability to inhibit P-glycoprotein; some are strong inhibitors, while others are weak. Medications that are both PGP inhibitors and CYP 3A4 inhibitors (as discussed previously) may be especially likely to cause serious problems.
Do not combine colchicine with a P-glycoprotein inhibitor without specifically checking with your healthcare provider about this particular interaction. In many cases, a lower-than-normal colchicine dosage may be recommended.
People with liver or kidney disease should never take colchicine in combination with a PGP inhibitor, even if the dosage of colchicine is reduced.
There have been reports of serious muscle breakdown (known medically as rhabdomyolysis) in people taking a statin and colchicine together. Check with your healthcare provider before combining these medications. If your healthcare provider recommends that you take these medications together, seek medical advice at the first signs of muscle pain or weakness, in order to prevent serious complications.